How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Dog Veterinary
Satisfied Customers: 30040
Experience:  UC Davis graduate, emphasis in dermatology, internal medicine, pain management
14008320
Type Your Dog Veterinary Question Here...
Dr. Andy is online now
A new question is answered every 9 seconds

my pom just ate two 30mg tabs of phenobarbital, this med is

This answer was rated:

my pom just ate two 30mg tabs of phenobarbital, this med is for another dog, has my pom just overdosed and what do i do??? Help
tom leinaar

Hello,

How long ago was it ingested?

How much does your pet weigh?

 

Thanks

Dr. Andy

Customer: replied 7 years ago.
10 pounds 30 min ago

Okay

http://www.petplace.com/drug-library/phenobarbital/page1.aspx

 

As you can see in the link, the highest starting dose for a pet that would need this drug is 2mg per pound. Therefore, your pet's starting dose would have been 20mg twice a day.

 

However, your pet ingested 60mg.

 

I am not necessarily worried about toxicity, although that amount may have some impact on the liver, but I am concerned about that amount causing digestive illness and excessive sedation.

 

Absolutely, worth getting into a vet for supportive care.

 

If possible, please induce vomiting right now. Use hydrogen peroxide only. The dose is within this link. If you don't have it, don't worry. Just go to the ER vet now.

If you do induce vomiting, still go to the ER afterwards.

 

http://www.petplace.com/dogs/how-to-induce-vomiting-emesis-in-dogs/page1.aspx

 

Dr. Andy

Customer: replied 7 years ago.

thank you but I made an error his weight is 20 pounds sorry is the answer the same thank you

tom

Okay

20 pounds at max dose is 40mg.

He got 60mg.

 

Still, not an excessive dose, so not worried about long-term effects, but it really could have quite an impact on the digestive tract or mentation.

Inducing vomiting within 60 minutes takes any residual product out of the body, so may still be of some benefit. Perhaps close observation at a hospital, even if no aggressive tests are done may be worthwhile.

 

Certainly, with any overdose, it is unsafe for me to not recommend going in, because I can't account for any possible hypersensitivities to the medication.

 

Dr. Andy

Dr. Andy and other Dog Veterinary Specialists are ready to help you